Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 103, NWS Sioux Falls, SD

July 12, 2018Lake County, Minnehaha County, Moody County, South Dakota; Pipestone County, Rock County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 12, 2018, 5:08 PM CDT for Lake County, Minnehaha County, Moody County, South Dakota; Pipestone County, Rock County, Minnesota. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2018, 5:08 PM CDT (22:08 UTC)
Expired
Jul 12, 2018, 6:00 PM CDT
In force
52 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Pipestone County, MN, Rock County, MN, Lake County, SD, Minnehaha County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 37 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 5:35 PM CDTTSTM WND GST 661 Sse Pipestone, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 3:24 PM CDTSevere Thunderstorm WatchSPC7 hr
Jul 12, 5:04 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1659 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-109 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

502 
WUUS53 KFSD 122208
SVRFSD
MNC117-133-SDC079-099-101-122300-
/O.NEW.KFSD.SV.W.0103.180712T2208Z-180712T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
508 PM CDT THU JUL 12 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Rock County in southwestern Minnesota...
  Southwestern Pipestone County in southwestern Minnesota...
  Moody County in east central South Dakota...
  Southeastern Lake County in east central South Dakota...
  Northeastern Minnehaha County in southeastern South Dakota...

* Until 600 PM CDT.

* At 507 PM CDT, a severe thunderstorm was located near Colman, or 17
  miles east of Madison, moving east at 30 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Dell Rapids and Egan around 515 PM CDT.
  Trent around 520 PM CDT.
  Sherman around 540 PM CDT.
  Jasper around 545 PM CDT.

Other locations impacted by this severe thunderstorm include Ihlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4387 9712 4410 9692 4409 9628 4365 9639
TIME...MOT...LOC 2207Z 291DEG 28KT 4394 9677 

HAIL...0.88IN
WIND...60MPH
 
$$

Kalin
2 follow-up statements
799 
WWUS53 KFSD 122227
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
527 PM CDT THU JUL 12 2018

MNC117-133-SDC079-099-101-122300-
/O.CON.KFSD.SV.W.0103.000000T0000Z-180712T2300Z/
Rock MN-Pipestone MN-Moody SD-Lake SD-Minnehaha SD-
527 PM CDT THU JUL 12 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN ROCK...SOUTHWESTERN PIPESTONE...MOODY...SOUTHEASTERN
LAKE AND NORTHEASTERN MINNEHAHA COUNTIES...

At 527 PM CDT, a severe thunderstorm was located near Egan, or 15
miles west of Pipestone, moving east at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Jasper around 555 PM CDT.
  Pipestone and Pipestone National Monument around 600 PM CDT.

Other locations impacted by this severe thunderstorm include Ihlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4387 9712 4398 9699 4410 9680 4409 9628
      4365 9639
TIME...MOT...LOC 2227Z 271DEG 20KT 4396 9661 

HAIL...0.75IN
WIND...60MPH
 
$$

Kalin
760 
WWUS53 KFSD 122246
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
546 PM CDT THU JUL 12 2018

MNC133-SDC079-099-101-122255-
/O.CAN.KFSD.SV.W.0103.000000T0000Z-180712T2300Z/
Rock MN-Moody SD-Lake SD-Minnehaha SD-
546 PM CDT THU JUL 12 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ROCK...MOODY...
SOUTHEASTERN LAKE AND NORTHEASTERN MINNEHAHA COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Minnesota.

LAT...LON 4390 9633 4390 9644 4409 9645 4409 9628
TIME...MOT...LOC 2245Z 273DEG 20KT 4403 9630 

$$

MNC117-122300-
/O.CON.KFSD.SV.W.0103.000000T0000Z-180712T2300Z/
Pipestone MN-
546 PM CDT THU JUL 12 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHWESTERN PIPESTONE COUNTY...

At 545 PM CDT, a severe thunderstorm was located over Pipestone
National Monument, or over Pipestone, moving east at 25 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Trained weather spotters. A wind gust to 66 mph was 
         reported in Pipestone. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

This severe thunderstorm will remain over mainly rural areas of
southwestern Pipestone County, including the following locations...
Ihlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4390 9633 4390 9644 4409 9645 4409 9628
TIME...MOT...LOC 2245Z 273DEG 20KT 4403 9630 

HAIL...0.75IN
WIND...70MPH
 
$$

Kalin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:35 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 12, 3:35 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
335 PM CDT Thu Jul 12 2018

.SHORT TERM...(This evening through Friday)
Issued at 332 PM CDT Thu Jul 12 2018

Many concerns moving through the short term forecast, with severe
weather and potential for heavy rain and flash flooding through
Friday looming large. Once the impacts from a morning gravity
wave and outflow boundary by mid-day, we've slowly watched the
surface boundary reform over the area, with a convergence zone now
quickly forming from north central Nebraska through east central
South dakota and into the Minnesota River valley. South of this
boundary, as expected, temperatures have soared into the 90s, with
pooling dew points in the lower to middle 70s pushing heat index
values over 100 degrees.

Concerning convection chances this afternoon and evening, we've
grown a highly unstable airmass along and south of the front this
afternoon, with MLCAPE values pushing 3500 J/KG. Shear remains
somewhat marginal, but with effective shear pushing 25 to
potentially 30 knots on the northern side of the boundary could see
some supercellular structures. As broad scale lift and convergence
maximizes ahead of shortwave energy, we'll begin to see scattered
convection develop over north central Nebraska. A second area of
convection, slightly delayed until the LLJ begins to develop this
evening, may develop over west central Minnesota closer to 7-9pm.
Eventually these two areas may begin to merge together as the
evening progresses onward.

Regarding severe weather threats, a large DCAPE reservoir
approaching 1400 J/KG, along with steep low level lapse rates will
promote an increased risk of damaging winds. Simulated model wind
gusts show potential for upwards of 50 to 70 mph. Hail will be a
concern in the initial development stages of activity, and moreso
if any mid-level rotation can develop, but warm mid- level
temperatures and modest mid-level lapse rates should preclude
extremely large hail. We cannot rule out an isolated tornado,
especially tied to the boundary. The area of focus would be in SW
Minnesota and adjacent areas of South Dakota where 0-1 CAPE
approaches 300 J/KG and 0-1 KM shear ranges between 80-100 M2S2
later this evening.

Initial development will try to form into multi-clustered bowing
segments as the evening moves on, and the development of a slowly
eastward propagating MCS could be possible into the night.

Perhaps the biggest threat into Friday though will be with heavy
rainfall. The pre-storm environment will be very favorable for the
development of heavy rain across the forecast area. The
combination of slow moving convection, along with flattening mid-
level flow after midnight, should setup the area for a significant
rainfall risk into Friday morning. Latest convective allowing
models suggest a narrow corridor of 2 to 5" of rainfall, into
Friday morning. Some of this potential is being enhanced by the
arrival of a slow moving shortwave that will stretch out by
daybreak Friday. Will continue to flash flood watch for the area
through Friday.

Speaking of Friday, expecting rain to continue over the southern
portions of the forecast area through the day. Temperatures will be
slow to recover, and have lowered temperatures into the 70s in many
areas.  With rainfall likely not reaching areas from Sioux City to
Spencer until closer to daybreak Friday, have decided to hold off on
a flash flood watch and allow convective trends to be monitored this
evening for potential expansion.

.LONG TERM...(Friday night through Thursday)
Issued at 332 PM CDT Thu Jul 12 2018

This weekend: The arrival of high pressure will dry things out
for Saturday. Another shortwave however will approach Sunday
afternoon and evening. If dew points again remain in the lower
70s, then convective temperature will only be in the upper 70s and
we could have scattered showers and thunderstorms quickly
developing Sunday afternoon. A frontal boundary strong enough to
flush moisture southward will arrive Sunday evening.

Next Week:  Quiet and cooler conditions arrive to start the week,
but the overall pattern will leave us susceptible to increasing
rain chances by mid-week. Medium range models are in high enough
agreement with the next wave moving in by Wednesday to increase
PoPs slightly.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1159 AM CDT Thu Jul 12 2018

A fair amount of uncertainty this morning regarding convective
develop location thanks to gravity wave and outflow boundary
interaction with the front itself. Will still need to wait a few
hours to see if front lifts back northward before being able to
pinpoint exact initiation location, since high resolution models
do not have a good handle on the sfc.

However, best chances for the terminals to see convection will be
later this evening, and then through the morning hours of Friday.
The greatest risks will be damaging winds and heavy rain. The
overall hail risk should remain minimal.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 8 PM CDT this evening for SDZ050-059>071.

     Flash Flood Watch through Saturday morning for SDZ040-050-
     054>056-059>071.

MN...Heat Advisory until 8 PM CDT this evening for MNZ089-090-098.

     Flash Flood Watch through Saturday morning for MNZ071-072-080-
     081-089-090-097-098.

IA...Heat Advisory until 8 PM CDT this evening for IAZ001>003-012>014-
     020>022-031-032.

     Flash Flood Watch through Saturday morning for IAZ001>003-012-
     013.

NE...Heat Advisory until 8 PM CDT this evening for NEZ013-014.

&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...Dux
Hazardous weather outlook, Jul 12, 6:15 AM CDT, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
615 AM CDT Thu Jul 12 2018

MNZ071-072-080-081-097-SDZ040-054>056-131115-
Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Brookings-Miner-
Lake-Moody-
615 AM CDT Thu Jul 12 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota and east central South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are expected to develop late this afternoon,
becoming more widespread tonight. Severe storms are possible
with the potential for hail up to golf ball size during the late
afternoon and early evening, as well as a threat for damaging
winds to 70 mph lasting later into the evening. There is potential
for very heavy rainfall as well, up to 1 to 3 inches tonight, and
a flash flood watch is in effect through Friday night.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional thunderstorms will be possible at times from Friday
through Sunday. The best chance for storms will come Friday, and
again Sunday, but a widespread severe weather threat is not
anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible from 5 pm to midnight.

IAZ001>003-012-013-MNZ089-090-098-SDZ050-059>071-131115-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Nobles-Jackson-Rock-
Gregory-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
615 AM CDT Thu Jul 12 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, south central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight

Dangerous heat and humidity will continue today as afternoon heat
index values climb to around 100.

During the late afternoon into early evening, scattered
thunderstorms are expected to develop across south central and
southeast South Dakota. A few of these storms will become severe
with large hail up to golf ball size and winds to 70 mph. The
storms will build south and east into far southeast South Dakota,
southwest Minnesota and far northwest Iowa later in the evening
and overnight hours. A few severe storms will remain possible,
generally with a threat for damaging wind gusts to 65 mph through
early in the overnight.

There is potential for very heavy rainfall as well, up to 1 to 3
inches tonight, and a flash flood watch is in effect through
Friday night.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional thunderstorms will be possible at times from Friday
through Sunday. The best chance for storms will come Friday, and
again Sunday, but a widespread severe weather threat is not
anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible from 5 pm to 1 am.

SDZ038-039-052-053-057-058-131115-
Beadle-Kingsbury-Jerauld-Sanborn-Brule-Aurora-
615 AM CDT Thu Jul 12 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, and south central South
Dakota.

.DAY ONE...Today and Tonight

Severe weather is not expected with any isolated early morning
thunderstorms north of Highway 14. However, scattered
thunderstorms will begin to develop late afternoon and early
evening, with a severe storm possible capable of hail to walnut
size and winds to 65 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional thunderstorms are expected on Sunday, but severe storms
are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible from 6 pm to midnight.

IAZ014-020>022-031-032-NEZ013-014-131115-
Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-
615 AM CDT Thu Jul 12 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and northeast Nebraska.

.DAY ONE...Today and Tonight

Dangerous heat and humidity will continue today as afternoon heat
index values climb to 100 to 105.

Storms developing across southeast South Dakota this evening
will push toward the lower Missouri River valley toward midnight
and across northwest Iowa overnight. A few storms very could be
severe toward Sioux City and Spencer with wind gusts to around 65
mph, along with locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will continue at times Friday into early Saturday. A
severe storm will be possible, along with potential for heavy
rainfall. Additional thunderstorms will be possible on Sunday, but
are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible between 10 pm and 2 am.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 4:47 AM CDTFlash Flood WatchFSDBon Homme, Brookings, Charles Mix, Clay, Davison, Douglas and 12 more26 hr
Jul 12, 4:03 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury, Lake, Miner42 min
Jul 12, 4:38 PM CDTSevere Thunderstorm WarningFSDBrookings, Lake, Moody52 min
Jul 12, 6:31 PM CDTFlash Flood WarningFSDGregory2 hr
Jul 12, 5:35 PM CDTFlash Flood WarningFSDLincoln, Lyon, Murray, Pipestone3 hr
Jul 12, 5:42 PM CDTSevere Thunderstorm WarningFSDMurray, Pipestone33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.